Recovery Begins Here
Call 24/7 (443) 819-1388

We’re open everyday 24/7
Get help now
Free & confidential

(443) 819-1388

How to Recognize (& Help) a Baclofen Overdose

Begin the path to lasting recovery.


Call Now
(443) 819-1388

Baclofen is a prescription muscle relaxant and antispastic medication. It works on the spinal cord nerves to reduce muscle spasms and pain caused by multiple sclerosis, spinal cord injuries, or diseases of the spinal cord. It also helps improve muscle movement. In addition to these uses, high doses of baclofen are also used as a treatment for alcohol withdrawal symptoms.   

How Much Baclofen Causes an Overdose?

Baclofen oral tablets are available in either 10 mg or 20 mg doses. Baclofen is also available as an intrathecal solution, which means it’s injected into the spinal cord by a special pump. 

The total daily dose of oral baclofen for muscle or spinal cord disorders typically should not exceed 80 mg. Dosages for alcohol withdrawal treatment are often higher. A patient should always take the lowest dose necessary to relieve their symptoms. If you have any questions about your dosage, contact your doctor. Don’t increase your dosage without speaking to your doctor.

Often, a baclofen overdose that results from the tablets occurs due to recreational drug use. However, it may also happen accidentally, especially in patients with kidney problems (renal impairment). Baclofen should never be taken without a prescription and dosing directions should be followed carefully.

Sometimes baclofen overdoses can occur if there is a problem related to the intrathecal pump or a spinal catheter. For example, the wrong dose may be programmed into the pump. Or the wrong concentration of medication may be put in the pump. Other errors can include accessing the wrong port or filling the wrong port. If you or a loved one requires a baclofen pump, be sure that you or your health care professional check it regularly to make sure everything is in order.

If you experience any changes in your health, such as new symptoms or weight loss, speak with your doctor. These changes could impact how baclofen affects you. For example, losing weight may require lowering your baclofen dose.

How to Recognize a Baclofen Overdose

There are several signs and symptoms that may indicate a baclofen overdose. Baclofen affects the central nervous system (CNS) and taking too much can result in some very serious, and even deadly, symptoms

If you think someone is experiencing a baclofen overdose, call 911 or get emergency medical help immediately.

Signs and symptoms of a Baclofen overdose may include:

  • Drowsiness
  • Delirium
  • Dizziness
  • Difficulty breathing
  • Hallucinations
  • Lightheadedness
  • Loss of consciousness
  • Diarrhea
  • Nausea
  • Muscle weakness
  • Vomiting
  • Coma
  • Abnormally low body temperature (hypothermia)
  • Seizure
  • Death

Dangers of a Baclofen Overdose

A baclofen overdose can be extremely dangerous. Taking too much baclofen can result in seizures, coma, or even death. It’s imperative to follow the dosing directions provided by your doctor. If you have any questions about your dosage, check with your doctor. Don’t increase your dosage without speaking to your doctor first. 

Be sure your medication is out of the reach of children. If you have a baclofen pump, check it on a regular basis to make sure that it is working correctly.

Witnessing someone who has overdosed on baclofen, or any drug can be scary. Once you have called 911 or other emergency medical services, stay with the victim. Try to remain calm.

Follow these steps while waiting for help to arrive:

Stay with them. Don’t leave them alone. Continue to monitor their condition. Follow the steps below.

Monitor their breathing. Many overdose deaths result from respiratory failure. If their breathing is shallow or stops, follow these steps:

  • Tilt their head
  • Lift their chin
  • Pinch their nose closed
  • Seal your lips over theirs
  • Blow two quick breaths into their mouths
  • Continue to give a long breath every five seconds

Don’t give them food or drink. Any food or drink may interact with the medication. It also may cause them to vomit (see the next point). 

Don’t tell them to vomit. It’s possible they could choke on their vomit and make the situation direr.

Don’t let them go to sleep. They could lose consciousness and even slip into a coma. Do your best to keep them conscious and awake.

Don’t put them in the shower. While you want to keep them conscious, don’t try putting them in the shower. Doing this could cause shock. It can also be dangerous to move someone in this condition. 

Medical Treatment for Baclofen Overdose

Treatment for baclofen overdoses may vary depending on the amount of the overdose. In general, the more serious the symptoms, the longer and more intense the treatment required. 

There is no antidote for a baclofen overdose. Care is mainly supportive and directed toward symptom management and relief. Oxygen levels, electrolytes, and heart, kidney, and liver function are closely monitored.

Those who have overdosed on large amounts of baclofen, such as 200 mg or more, will likely be admitted to the ICU and require mechanical ventilation (a breathing tube) and a longer hospital stay. These individuals are typically suffering from delirium or coma. They will also need intravenous fluids and vasopressor medications to help with low blood pressure. Other medications may be required to improve bradycardia (slow heartbeat) and seizures. Hemodialysis may be needed to flush out the kidneys due to renal failure.

In milder cases of baclofen overdose, the clinical effects resulting from a baclofen overdose may last anywhere from about four to eight hours. In these cases, hemodialysis often helps to clear baclofen from the system and limit the period of toxicity.

Conclusion

If you or someone you love has a prescription for baclofen, be sure that the dosing instructions are followed carefully. If anything changes in your condition, tell your doctor. If you have a pump, check it frequently. Be aware of the signs and symptoms of a baclofen overdose. If you witness someone who has overdosed on baclofen, call 911 immediately. Stay with them until help arrives and make sure they continue breathing and remain conscious.



Sources

(2019, April 2) Baclofen. from https://www.rxlist.com

(2018, October 24) Baclofen Overdose or Brain Death? from https://missouripoisoncenter.org

(2012, February) Toxtidbits: Baclofen. from https://mdpoison.com/media/SOP/mdpoisoncom

Baclofen. from https://medlineplus.gov

Baclofen: Intrathecal Amount. from https://www.mayoclinic.org

Joseph, S. and Hack, J. Toxicology: Baclofen. from https://www.acep.org/how-we-serve/sections/toxicology/news/september-2015/baclofen/

Leung, N.Y., Whyte, I.M., Isbister, G.K. (2006, February) “Baclofen Overdose: Defining the Spectrum of Toxicity.” In Emergency Medicine Australasia. from https://www.ncbi.nlm.nih.gov/pubmed/16454779

Contact Info

(443) 819-1388
info@mhdetox.com
817 S Camp Meade Rd.
Linthicum, MD 21090

We've Helped Thousands Overcome Addiction

Call Now (443) 819-1388